Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just tested postive for HIV
Jan 25, 2005

Hello I am a 26 year old male who just tested postive for HIV. I had my first apointment with my Doctor today she said my CD4 ct was 460 and my vL was 6000. She said that I did not need to start meds yet, but after reading and talking to some other people with HIV they all tend to say you start meds once your cd4 ct hits around 500 or below. Should I see another doctor

Response from Dr. Young

Thanks for your post.

While I never try to dissuade patients from getting second- or third-opinions; the essential thing is to be truly informed about your diagnostic and treatment decisions. In choosing an HIV specialist, it is important that you find someone that you can communicate your needs, fears and questions to, and moreover get understandable answers to your questions. It is also important to find a doctor or healthcare provider who has experience taking care of people with HIV-- here, size does matter and experience is related to the risk of having complications.

Now, as to what your doctor has recommended-- if you were my patient and were asymptomatic with a CD4 count of ~450 and a relatively low viral load of 6000, I too would not strongly recommend starting on treatment. This statement is based on the likelihood of having an AIDS-related complication in the near term and balances that risk with the risk of having a medication-related side effect or complication (including drug resistance).

Hope this clarifies things for you. BY



Previous
Thanks benjimen
Next
HIV positive in Africa

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement